Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Cleveland, OH

February 24, 20175 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Feb 24, 2017, 9:07 PM EST for 5 counties in Ohio. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2017, 9:07 PM EST (02:07 UTC)
Expired
Feb 24, 2017, 10:00 PM EST
In force
53 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, OH, Marion County, OH, Morrow County, OH, Richland County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 9:56 PM ESTHAIL 0.88Ontario, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 6:36 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS51 KCLE 250207
SVRCLE
OHC033-101-117-139-175-250300-
/O.NEW.KCLE.SV.W.0010.170225T0207Z-170225T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
907 PM EST FRI FEB 24 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Richland County in north central Ohio...
  Marion County in north central Ohio...
  Southeastern Wyandot County in northwestern Ohio...
  Morrow County in north central Ohio...
  Southern Crawford County in north central Ohio...

* Until 1000 PM EST

* At 906 PM EST, a severe thunderstorm was located near Marion,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mansfield, Marion, Bucyrus, Mount Gilead, Galion, Shelby, Ontario,
  Lexington, Crestline, Cardington, Bellville, Plymouth, Prospect,
  Morral, Waldo, Shiloh, Lucas, Caledonia, Edison and Green Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8303 4044 8319 4063 8334 4100 8268
      4099 8242 4082 8242 4081 8239 4078 8238
      4073 8238 4073 8234 4067 8234 4041 8297
      4042 8302
TIME...MOT...LOC 0206Z 232DEG 43KT 4053 8311 

HAIL...<.75IN
WIND...60MPH
 
$$

Mottice
2 follow-up statements
227 
WWUS51 KCLE 250226
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
926 PM EST FRI FEB 24 2017

OHC175-250235-
/O.CAN.KCLE.SV.W.0010.000000T0000Z-170225T0300Z/
Wyandot OH-
926 PM EST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WYANDOT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM EST for
north central Ohio.

LAT...LON 4047 8305 4081 8302 4100 8268 4099 8242
      4082 8242 4081 8239 4078 8238 4073 8238
      4073 8234 4067 8234 4041 8297
TIME...MOT...LOC 0225Z 232DEG 43KT 4065 8290 

$$

OHC033-101-117-139-250300-
/O.CON.KCLE.SV.W.0010.000000T0000Z-170225T0300Z/
Richland OH-Marion OH-Morrow OH-Crawford OH-
926 PM EST FRI FEB 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR RICHLAND...EASTERN MARION...MORROW AND SOUTHEASTERN CRAWFORD
COUNTIES...

At 925 PM EST, a severe thunderstorm was located 7 miles southwest of
Galion, or 7 miles northwest of Mount Gilead, moving northeast at 50
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mansfield, Bucyrus, Mount Gilead, Galion, Shelby, Ontario, Lexington,
Crestline, Cardington, Bellville, Plymouth, Shiloh, Lucas, Caledonia,
Edison, Tiro, North Robinson, Iberia, Shauck and Shenandoah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4047 8305 4081 8302 4100 8268 4099 8242
      4082 8242 4081 8239 4078 8238 4073 8238
      4073 8234 4067 8234 4041 8297
TIME...MOT...LOC 0225Z 232DEG 43KT 4065 8290 

HAIL...<.75IN
WIND...60MPH
 
$$

Mottice
412 
WWUS51 KCLE 250257
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
957 PM EST FRI FEB 24 2017

OHC033-101-117-139-250307-
/O.EXP.KCLE.SV.W.0010.000000T0000Z-170225T0300Z/
Richland OH-Marion OH-Morrow OH-Crawford OH-
957 PM EST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND...EASTERN MARION...
MORROW AND SOUTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 1000 PM
EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM EST for
north central Ohio.

LAT...LON 4047 8305 4081 8302 4100 8268 4099 8242
      4082 8242 4081 8239 4078 8238 4073 8238
      4073 8234 4067 8234 4041 8297
TIME...MOT...LOC 0257Z 232DEG 43KT 4088 8251 

$$

Mottice

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:44 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 24, 6:44 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
644 PM EST Fri Feb 24 2017

.SYNOPSIS...
Low pressure will track across the Central Lakes tonight dragging a
strong cold front across the forecast area, ushering in more
seasonal conditions. A trough will swing across the forecast
area Saturday afternoon. High pressure will build over the area
Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Update...Updated to add the severe thunderstorm watch.

Original...Potential for severe thunderstorms continues for
this evening. SPC continue with enhanced threat across the West
half of the CWA and SLT risk over the East half. Greatest threat
continues to be from damaging winds...though an isolated
tornado near the low is not out of the question.

Currently low pressure just into SW Michigan with the trailing cold
front now south of St Louis...and the warm front just north of the
forecast area.  Capes have risen to 1000 J/kg with 40 knots of
shear.  Some TSRA starting to fire on the remnants of this mornings
convection.  Convection will become more widespread in the next hour
or two.  A second line is trying to fire up in the better surface
convergence closer to the front.  However...first line may cut off
moisture supply to the potential second line.   More likely is that
the first line will gradually weaken and the second line strengthen
and become the main focus of convection.

The models in good agreement tracking the low across the Thumb of
Michigan this evening...reaching NE Lake Huron by daybreak.   The
trailing cold front should reach the CLE area toward midnight local
and just be exiting the area by daybreak Saturday.   Expect
convection to move into NW OH this evening and gradually track into
NE OH after midnight.   Best chance of severe tsra will be Cleveland
west before midnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
The cold front will just be exiting the area by daybreak tomorrow.
Do expect some lingering showers in the east which will quickly move
east of the forecast area.   High temps for the day will be in the
morning with falling temps through the afternoon.   Secondary trough
will swing across the area tomorrow afternoon.  Could see a little
rain or snow in the East but should not be significant.   Expect
lake effect snow to develop in the snowbelt east of CLE to develop
tomorrow night as the 850mb temps plunge to -14c.   Do not expect
much in the way of accumulations as will be short lived.   High
pressure quickly builds in on Sunday...with the surface ridge
centered over ERI by 18z Sunday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Broad upper level troughiness will cover much of the lower 48 states
by Thursday morning.  This upper level trough will cause low
pressure to move northeast into the central Great Lakes by Wednesday
and rapidly deepen as it reaches the east coast.  This low will
bring another surge of mild air to the region Tuesday and Wednesday
with highs climbing into the 50s at this time.  Temperatures will
cool back down into the 40s by Thursday and 30s for Friday as cold
air advection takes place in the wake of the low pressure. The low
will bring another threat for rain Tuesday into Wednesday
transitioning into snow by Wednesday night.  The fairly strong cold
air advection arriving Thursday should keep precipitation all snow
going into the weekend. The potential for accumulating lake effect
snow returns as well for the latter half of the week.  Contrary to
what our weather is like today, it is a harsh reality that we will
return back to wintry weather again by the end of the week.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Broken line of showers and thunderstorms from west of KCVG
northeast through KFDY and onto western Lake Erie. This activity
is expected to impact terminals as it pushes northeast tonight.
More scattered showers/thunderstorms possible behind this line,
ahead of a strong cold front. Shower/thunder chances will end
from west to east from 10Z through 14Z with post frontal MVFR
possible. Winds will remain gusty out of the west behind the
front. Some scattered -SHSN possible, especially near the lake,
towards the end of the period.

OUTLOOK...Non-VFR across mainly the snowbelt by late Saturday
into Sunday. Areas on non-vfr Monday and Tuesday.

&&

.MARINE...
Winds will continue out of the southwest ahead of the cold front and
then shift to a west southwest direction after the cold frontal
passage.  A small craft advisory may be needed toward morning
tomorrow and continue through Sunday morning. Winds gradually
diminish with time Monday through Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/TK
SHORT TERM...DJB
LONG TERM...Lombardy
AVIATION...Greenawalt/Lombardy
MARINE...Lombardy
Hazardous weather outlook, Feb 24, 5:00 AM EST, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
500 AM EST Fri Feb 24 2017

LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089-
251000-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-Lucas-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
500 AM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this evening and overnight ahead
of a strong cold front approaching from the west. There is an
Enhanced Risk of Severe Thunderstorms focused west of the I-71
corridor with a slight chance of severe thunderstorms extending across
northeast Ohio. The primary threat with thunderstorms tonight will
be strong damaging winds to 70 mph. Hail greater than one inch in
diameter and a few tornadoes are also possible, mainly across
northwest Ohio.

Storms are expected to move into northwest Ohio after 7 PM and
continue eastward overnight. Storm motion will be to the northeast
at 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ061-149-169-PAZ001>003-251000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Conneaut OH to Ripley NY-Northern Erie-
Southern Erie-Crawford-
500 AM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for Lake Erie and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and scattered thunderstorms will move into northwest
Pennsylvania early Saturday morning. A few of the thunderstorms
could produce strong wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Feb 24, 5:41 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
541 PM EST FRI FEB 24 2017

OHZ007>009-242315-
Erie-Ottawa-Sandusky-
541 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...ERIE AND SANDUSKY
COUNTIES...

At 540 PM EST, a line of strong thunderstorm 8 miles west of Port
Clinton are moving northeast at 55 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with
these storms.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay, Oak
Harbor, Gibsonburg, Elmore, Ballville, Catawba Island, Marblehead,
Bettsville, Bay View, Lindsey, Helena, Burgoon, Stony Prairie, Whites
Landing and Vickery.

LAT...LON 4140 8342 4160 8307 4154 8292 4174 8281
      4170 8275 4158 8280 4157 8277 4164 8273
      4163 8267 4157 8268 4159 8275 4157 8276
      4150 8267 4130 8305 4125 8323
TIME...MOT...LOC 2240Z 242DEG 48KT 4150 8311

Mottice
Special weather statement, Feb 24, 7:18 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EST FRI FEB 24 2017

OHZ007>009-018-019-250100-
Seneca-Huron-Erie-Ottawa-Sandusky-
718 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HURON...
OTTAWA...ERIE...EASTERN SENECA AND SOUTHEASTERN SANDUSKY COUNTIES...

At 718 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Fremont to near Upper Sandusky.
Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.

Locations impacted include...
Sandusky, Norwalk, Kelleys Island, Bellevue, Clyde, Willard, Northern
Milan, Milan, Bloomville, Castalia, Catawba Island, Monroeville,
Marblehead, Attica, Bay View, Republic, Bloomingville, Fairview
Lanes, Flat Rock and Sandusky South.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 8287 4159 8280 4154 8274 4158 8272
      4159 8276 4160 8267 4157 8268 4157 8272
      4155 8273 4141 8250 4100 8271 4099 8317
TIME...MOT...LOC 0018Z 232DEG 44KT 4131 8313 4090 8332

Mottice
Local storm report, Feb 24, 7:46 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             1 E BELLEVUE            41.28N 82.82W
02/24/2017  E1.00 INCH       HURON              OH   TRAINED SPOTTER

&&

MITCHELL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:13 PM ESTSpecial Marine WarningCLE62 min
Feb 24, 7:18 PM ESTSpecial Weather StatementCLEErie42 min
Feb 24, 7:32 PM ESTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca28 min
Feb 24, 7:54 PM ESTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot36 min
Feb 24, 8:07 PM ESTSevere Thunderstorm WarningCLECrawford, Huron, Richland, Seneca23 min
Feb 24, 8:12 PM ESTSpecial Marine WarningCLE93 min
Feb 24, 8:30 PM ESTSevere Thunderstorm WarningCLEErie, Huron29 min
Feb 24, 8:51 PM ESTSevere Thunderstorm WarningCLEErie, Huron, Lorain24 min
Feb 24, 9:47 PM ESTSpecial Marine WarningCLE118 min
Feb 24, 9:51 PM ESTSmall Craft AdvisoryCLE41 hr
Feb 24, 10:00 PM ESTSpecial Weather StatementCLEAshland, Huron, Richland, Wayne60 min
Feb 24, 10:09 PM ESTSpecial Weather StatementCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood66 min
Feb 24, 10:35 PM ESTSpecial Weather StatementCLECuyahoga, Medina, Summit55 min
Feb 25, 12:12 AM ESTSpecial Weather StatementCLEMahoning, Portage, Stark, Summit, Trumbull48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.